Hail, Upton
- When
- October 11, 3:30 PM CST
- Where
- Upton County, 7 mi NW of Rankin
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.292, -101.984
Law enforcement reported quarter sized hail on Texas State Highway 329.
Daytime heating and adequate atmospheric instability lead to the development of afternoon showers and thunderstorms. Hail up to golfball size fell throughout portions of the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Daytime heating and adequate atmospheric instability lead to the development of afternoon showers and thunderstorms. Hail up to golfball size fell throughout portions of the Permian Basin. In addition, weak mid and upper level wind fields resulted in slow storm movements, along with heavy rains and flooding in Ector County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 11, 1:22 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 222 PM CDT THU OCT 11 2007 .DISCUSSION... CURRENT WATER VAPOR IMAGERY CLEARLY SHOWS AN UPPER LOW CIRCULATING OFF THE COAST OF OREGON/WASHINGTON STATE. THIS LOW WILL MOVE EASTWARD TOWARDS WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATER THIS WEEK AND INCREASE WINDS ACROSS MUCH OF THE AREA THIS WEEKEND. FOR TONIGHT...SHOWERS AND THUNDERSTORMS THAT DEVELOP THIS AFTERNOON MAY CONTINUE INTO THE EARLY EVENING HOURS SO HAVE LEFT ISOLATED POPS IN FOR MOST AREAS. WITH A LACK OF MID LEVEL SUPPORT...DON/T EXPECT STORMS TO CONTINUE MUCH PAST SUNSET. FRIDAY...AHEAD OF THE UPPER LOW...SEVERAL SHORTWAVES TRANSLATE THROUGH THE UPPER FLOW AND THROUGH THE CWA. GOOD 0-6KM BULK SHEAR /30-40KTS/ AND SOME INSTABILITY /-1 TO -2 LIFTED INDICES/...SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE. THE TIMING AND PLACEMENT OF THESE FEATURES WILL BE THE DECIDING FACTOR ON WHERE AND WHEN STORMS WILL DEVELOP...IF ANY. SO WILL GO WITH ISOLATED POPS FOR THE TIME BEING. SATURDAY THROUGH SUNDAY MORNING WILL BE THE FOCUS FOR THIS FORECAST AS THE FIRST HIGH WIND EVENT FOR THE FALL APPROACHES. THE ABOVE MENTIONED LOW WILL MOVE ACROSS THE FOUR CORNERS AREA TO JUST NORTH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SATURDAY INTO SUNDAY MORNING. THIS WILL TIGHTEN THE 500MB HEIGHT GRADIENT AND INCREASE 700MB WINDS. HOWEVER...THERE ARE SEVERAL FACTORS THAT DON/T SUPPORT A HIGH WIND EVENT. WHILE THE HEIGHT GRADIENT WILL BE FAIRLY TIGHT...THE SURFACE PRESSURE GRADIENT IS FAIRLY UNIMPRESSIVE AT THIS POINT. IN ADDITION...THERE IS A LOT OF MID LEVEL LIFT THAT MOVES ACROSS THE GUADALUPE MOUNTAINS SATURDAY AND SUNDAY MORNING. THERE ARE PERIODS OF SUBSIDENCE BUT THEY ARE SHORT LIVED AND ALTERNATE WITH PERIODS OF LIFT. A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY...COOLING TEMPERATURES TO NEAR NORMAL VALUES. BEYOND SUNDAY...ZONAL FLOW WILL RETURN TO THE AREA UNTIL THE NEXT LOW PRESSURE SYSTEM MOVES THROUGH LATE NEXT WEEK. AFTER A COUPLE OF COOLER DAYS MONDAY AND TUESDAY... TEMPERATURES WILL WARM TO ABOUT 5 DEGREES ABOVE NORMAL FOR THE REMAINDER OF THE FORECAST PERIOD. && .FIRE WEATHER... MODELS CONTINUE TO INDICATE THE POTENTIAL FOR FIRE WEATHER CONCERNS TO INCREASE SATURDAY AFTERNOON INTO SUNDAY MORNING. WHILE CONCERNS INCREASE...DO NOT BELIEVE RED FLAG CONDITIONS WILL BE MET. WINDS WILL INCREASE IN THE MOUNTAINS AND RH/S WILL DECREASE IN THE PLAINS BUT WHERE THE WINDS MEET CRITERIA...THE RH WILL NOT HAVE DROPPED AND VICE VERSA. THE APPROACHING UPPER LEVEL TROUGH WILL TIGHTEN THE HEIGHT GRADIENT AND SUBSEQUENTLY INCREASE THE UPPER LEVEL WINDS. WESTERLY 700MB WINDS AROUND 40KTS WILL MEAN 25 TO 35 MPH 20 FT WINDS IN THE GUADALUPE MOUNTAINS. THE DOWNSLOPING NATURE OF THE WINDS ALSO MEANS DRYING FOR THE LOWER ELEVATIONS. MODELS INDICATE RH/S FALLING TO AROUND 15 PERCENT FOR THE LOWER ELEVATIONS SATURDAY AND SUNDAY AFTERNOON. LOOKING AT THE GFS AND THE ECMWF...THE GFS HAS DEWPOINTS ABOUT 10 DEGREES HIGHER THAN THE ECMWF. WITH THE WINDS IT MAKES MORE SENSE FOR THE DEWPOINTS TO BE LOWER...HOWEVER WITH THIS UNCERTAINTY...HAVE GONE WITH MORE OF A SPLIT THAT LEAVES RH/S RIGHT AT 15 PERCENT. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 62 85 63 84 / 10 10 10 10 CARLSBAD NM 61 91 62 90 / 10 10 10 10 DRYDEN TX 67 85 62 85 / 10 10 10 10 FORT STOCKTON TX 65 90 62 87 / 10 10 10 10 GUADALUPE PASS TX 62 86 58 84 / 20 10 10 10 HOBBS NM 59 86 59 85 / 10 10 10 10 MARFA TX 57 85 53 84 / 10 10 10 10 MIDLAND INTL AIRPORT TX 62 86 62 85 / 10 10 10 10 ODESSA TX 62 87 63 86 / 10 10 10 10 WINK TX 65 93 63 92 / 10 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06/74
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 204 PM CDT THU OCT 11 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 204 PM CDT THU OCT 11 2007 /104 PM MDT THU OCT 11 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE OUTLOOK AREA THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT A FEW STORMS WILL BECOME STRONG OR SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS...MAINLY THIS EVENING. IN ADDITION THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WITH LOCALIZED FLOODING POSSIBLE. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS SATURDAY THROUGH EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 221 PM CDT THU OCT 11 2007 TXZ075-112015- PECOS- 221 PM CDT THU OCT 11 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 22 MILES NORTHWEST OF LONGFELLOW IN OPEN COUNTRY OF SOUTH CENTRAL PECOS COUNTY AT 221 PM CDT...MOVING SOUTHEAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTH CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY STRONG WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 325 PM CDT THU OCT 11 2007 TXZ069-112100- UPTON- 325 PM CDT THU OCT 11 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN UPTON COUNTY. A STRONG THUNDERSTORM WAS LOCATED ALONG THE HIGHWAY 349 AND FARM TO MARKET ROAD 2401 INTERSECTION IN NORTH CENTRAL UPTON COUNTY AT 325 PM CDT...MOVING SOUTHEAST AT 5 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN EASTERN UPTON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY STRONG WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 339 PM CDT THU OCT 11 2007 TXZ062-112115- MIDLAND- 339 PM CDT THU OCT 11 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN MIDLAND COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN MIDLAND COUNTY AT 339 PM CDT...MOVING SOUTH AT 10 MPH. THIS STORM WAS JUST WEST OF 1788 IN FAR SOUTHWEST MIDLAND COUNTY. SMALL HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 PM CDT THU OCT 11 2007 TXZ061-112215- ECTOR- 414 PM CDT THU OCT 11 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR COUNTY. A STRONG THUNDERSTORM WAS NEAR GARDENDALE AT 414 PM CDT...MOVING SOUTH AT 10 MPH. THIS STORM WILL MOVE INTO NORTH ODESSA BY 430 PM. GUSTY WINDS TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 PM CDT THU OCT 11 2007 TXZ050-112230- ANDREWS- 426 PM CDT THU OCT 11 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN ANDREWS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF ANDREWS JUST NORTH OF STATE HIGHWAY 128 AT 426 PM CDT...MOVING SOUTH AT 5 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHWESTERN ANDREWS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY STRONG WINDS...HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Midland/Odessa radar (KMAF), 75 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
3 hail, 2 flash flood. Local standard time, as filed.
Law enforcement reported quarter sized hail on Texas State Highway 329.
Media relayed a report of golfball sized hail at the Ratliff Stadium in Odessa. Several residents of Odessa reported hail up to quarter sized.
The Odessa Fire Department reported a highwater rescue at the intersection of Dixie and 42nd Streets.
The Odessa Fire Department reported a highwater rescue at the intersection of Dixie and 17th Streets.
Penny to nickel sized hail fell at the Chevron--Warren Petroleum plant and along Texas State Highway 1053.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, October 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60643, 60640, 60641, 60642, 60644.